Alert archive / Alabama / Wind Advisories in 2008

Wind Advisory 6, NWS Huntsville, AL

February 17, 200811 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee

NWS Huntsville, AL issued this wind advisory at Feb 17, 2008, 3:43 AM CST for 11 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee. It took effect at Feb 17, 2008, 4:00 AM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 17, 2008, 3:43 AM CST (09:43 UTC)
In effect from
Feb 17, 2008, 4:00 AM CST
Expired
Feb 17, 2008, 4:00 PM CST
In force
12 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 09:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2008-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2008-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this wind advisory went out at Feb 16, 9:42 PM CST, 6 hours 1 minute earlier.

Area forecast discussion, Feb 16, 9:42 PM CST, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
942 PM CST SAT FEB 16 2008

.UPDATE...FOR HOURLY TEMP/CLOUD TRENDS.  EARLIER UPDATE WAS LEFT
ABOUT AS IS WRT PRECIP CHANCE TOWARD MORNING.  ALSO PROVIDING AN
UPDATE HERE ABOUT THE THREAT OF SEVERE WEATHER SUNDAY.
&&

.DISCUSSION...
SKIES HAVE TEMPORARILY CLEARED ACROSS NORTH AL AND EASTERN PORTIONS
OF SOUTHERN MIDDLE TN.  ANOTHER BAND OF MID/HIGH CLOUDS WILL SOON
OVERTAKE THIS AREA...BUT THICKER CLOUDS LIKELY WILL WAIT UNTIL
MORNING.  WE HAVE ADJUSTED HOURLY TEMPS AND CLOUDS TO ACCOUNT FOR
THESE TRENDS...BUT HAVE LEFT THE SHRA/TSRA CHC AS EARLIER UPDATED
FOR THE OVERNIGHT HOURS.

VIA WATER VAPOR AND 00Z 5H ANALYSIS...A POWERFUL UPPER
LEVEL LOW AND TROF WAS NOW LIFTING E AND NE THROUGH WESTERN TX.
12HR HGHT FALLS OF 14-18 DKM WERE OBSERVED...WITH A COLD CORE OF
-26C AT MIDLAND TX.  A 100KT WIND HAS BEEN OBSERVED AT THE PURCELL
OK NPN PROFILER AT 400 MB AT THE HEAD OF A DEVELOPING DRY SLOT.
WIDESPREAD CONVECTION HAS BROKEN OUT WITHIN THE FIRST OF MULTIPLE
WARM CONVEYOR BELTS SEEN ON THE IMAGERY.  AT 8H...A TONGUE OF 12C
DEW POINTS HAS ADVECTED INTO SOUTHERN AR WITH A 55KT LLJ.

THE 00Z NAM SUGGESTS THAT THE INITIAL BAND OF ELEVATED SHRA/TSRA
WILL ARRIVE AFTER 12Z...SLOWER THAN PREVIOUS RUNS.  THIS LOOKS
REASONABLE GIVEN THAT SFC CYCLOGENESIS WAS JUST GETTING
REORGANIZED.  3HR PRES FALLS OF 4-5 MB ARE NOW CENTERED NEAR MEMPHIS
AS OF THE 03Z OBS.  THIS IS A RESULT OF STRONG WAA INTO THIS
REGION...AND SHOULD BE THE AREA OF BEST 8H CONVERGENCE AND MOISTURE
TRANSPORT OVERNIGHT.  THE NEW NAM REFLECTIVITY PROG SUGGESTS THAT
AN ORGANIZED LINEAR MCS...ALBEIT ELEVATED...WILL ADVANCE NE REACHING
MIDDLE TN AND NW AL BETWEEN 12-15Z...THEN EXIT OUR EASTERN COUNTIES
BY EARLY AFTN.  A STRONG LOW LEVEL INVERSION SHOULD STILL NEGATE THE
THREAT OF DAMAGING WINDS...BUT COULD ENHANCE THE THREAT OF GRAVITY
WAVE INDUCED FLOW AT THE REAR OF THIS MCS AS WE HAVE SEEN EARLIER
THIS COOL SEASON.

THE LATEST NAM SUGGESTS THAT THE SECONDARY SHORTWAVE NOW DIVING INTO
THE TROF THROUGH COLORADO (PER WATER VAPOR IMAGERY) MAY PLAY A ROLE
IN SLOWER COLD FRONTAL TIMING AND ENHANCED UPPER LEVEL FORCING
SUNDAY AFTERNOON.  THIS MAY PROVIDE A LONGER SOLAR HEATING PERIOD AS
A SIGNIFICANT DRY SLOT PUNCHES IN FROM THE W.  GIVEN THAT STRONG CAA
AT 5H WILL BE ARRIVING AS WELL...THIS YIELDS SIGNIFICANT
SB-DESTABILIZATION AHEAD OF THE COLD FRONT.  THIS MAY SHARPLY
INCREASE THE THREAT OF SEVERE WEATHER SUNDAY AFTN AND
EVENING...INCLUDING LOW TOPPED SUPERCELLS WITH HAIL AND A TORNADO
RISK.  INITIAL FCST SOUNDING AT 21Z FOR MSL...MODIFIED FOR A 67/60F
PARCEL (AFTER DROPPING THE DEW POINT FROM 63F ON THE MODEL)...YIELD
SB-CAPE AROUND 1000 J/KG.  THIS WITH VERY STRONG DEEP LAYER
SHEAR...AND 0-1KM SRH NEAR 300 M2/S2.  N AL WILL BE WITHIN THE LFQ
OF THE 8H JET AND RRQ OF THE 5H JET.  WE WILL HAVE TO SEE WHAT THE
03Z SREF INDICATES.

I MUST STRESS THERE REMAINS CONSIDERABLE UNCERTAINTY WRT
THERMODYNAMICS THAT WILL EVOLVE ON SUNDAY.  HOWEVER...GIVEN THE NEW
DATA COMING IN...WE HAVE UPDATED THE HWO TO REFLECT THE INCREASED
THREAT...BUT LEAVING UNCERTAINTY GIVEN THAT SUNDAY MORNING
CONVECTION COULD YET DISRUPT THE AIRMASS RECOVERY.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

KULA
Hazardous weather outlook, Feb 16, 8:48 PM CST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
848 PM CST SAT FEB 16 2008

ALZ001>010-016-TNZ076-096-097-171100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
848 PM CST SAT FEB 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THROUGH TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A LINE OF SHOWERS AND THUNDERSTORMS WILL APPROACH NORTHWEST ALABAMA
BY 6 AM.  THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT
COULD CONTAIN HEAVY DOWNPOURS AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON
AND EVENING.

SHOWERS AND THUNDERSTORMS WILL TRACK EAST THROUGH NORTH ALABAMA
AND SOUTHERN MIDDLE TENNESSEE DURING THE MORNING HOURS...EXITING
NORTHEAST ALABAMA BY EARLY AFTERNOON.  WINDS COULD GUST TO AROUND 40
MPH WITH THESE SHOWERS AND STORMS...AND POSSIBLY HIGHER WITH ANY
STRONGER CELLS.  ALSO...BRIEF HEAVY DOWNPOURS ARE ANTICIPATED...WITH
RAINFALL AMOUNTS OF ONE HALF TO ONE INCH POSSIBLE.

AS A COLD FRONT APPROACHES SUNDAY AFTERNOON...THERE ARE INDICATIONS
THAT THE AIRMASS COULD DESTABILIZE SUFFICIENTLY FOR DEVELOPMENT OF
SEVERE THUNDERSTORMS ALONG OR JUST AHEAD OF THE FRONT. GIVEN THE
POSSIBLE COMBINATION OF AVAILABLE INSTABILITY AND WIND SHEAR...AND
VERY COLD AIR ALOFT...A FEW OF THESE STORMS COULD BECOME LOW TOPPED
SUPERCELLS CAPABLE OF LARGE HAIL AND POSSIBLY AN ISOLATED TORNADO.
THIS SITUATION REMAINS SOMEWHAT UNCERTAIN...THUS...THE CATEGORICAL
RISK OF SEVERE STORMS REMAINS SLIGHT AT THIS TIME.

A COLD FRONT WILL MOVE THROUGH THE AREA SUNDAY NIGHT...USHERING IN
MUCH COLDER CONDITIONS. IN THE COLDER AIR...ANY LINGERING MOISTURE
COULD RESULT IN A BRIEF CHANGE OVER TO FLURRIES INTO EARLY MONDAY
MORNING.  HOWEVER...THIS CHANCE IS QUITE LOW.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE SUNDAY AFTERNOON AND EVENING.

KULA

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 2:30 PM CSTFlash Flood WatchHUNDeKalb7 hr

Nearby

Wind Advisories in Alabama, 2008Wind Advisories in Tennessee, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.